Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    On Verapamil and can't shake constipation
    avatar
    PeonyGurl posted:
    Does anyone have a solution. Since a shoveling incident in February I was diagnosed with Atrial Tacchycardia. So now, no regular coffee and huge cut back on chocolate and caffeine in general. I'm trying to lose weight but I am not 'going'. I am drinking prune juice!
    Only think that works is senna tea, but that has warnings not to over use.
    Is anyone suffering from this too? Any miracle drink or fruit, veggie I haven't tried. FYI: I drink 64-90 fl oz of water; I eat oatmeal, almond butter, raisins, bananas, cantaloupe, fresh pineapple, red grapes, almonds, spinach, mushrooms and tomatoes daily.
    Reply
     
    avatar
    cardiostarusa1 responded:
    Hi:

    As reported in universal prescription drug information for patients, constipation due to verapamil appears to be related to a delay of colonic transit and not to an effect on upper gastrointestinal transit.

    If constipation is confirmed as being caused by this particular class of cardiovascular drug, perhaps discuss with your doctor(s) about taking a different drug or using relatively safe over-the-counter original prescription strength products such as MiraLAX (powder you mix with water as per instructions) or other.

    ALWAYS
    be proactive in your health care and treatment. Best of luck down the road of life.

    Take care,

    CardioStar*

    WebMD member (since 8/99)



    -

    -

    Be well-informed


    KNOW your prescription drugs and KNOW them WELL

    WebMD

    Drugs A-Z

    http://www.webmd.com/drugs/index-drugs.aspx

    Ask A Patient

    Rate a drug, side effects, comments, etc.

    http://askapatient.com/rateyourmedicine.htm

    iGuard

    http://www.iguard.org

    Drugstore com

    Drug Interaction Checker

    (Read the Disclaimer)

    Prescription and over-the-counter (OTC) drugs may interact with other drugs, foods, beverages and dietary supplements.

    http://www.drugstore.com/pharmacy/drugchecker

    -

    It's your future......be there.

    . .

    WebMD/WebMD Health Exchanges does not provide medical advice, diagnosis, or treatment.


    WebMD does not endorse any specific product, service, or treatment.
     
    avatar
    An_228898 responded:
    I have used verapamil successfully for blood pressure control for about a dozen years, but off and on had the problem you described. What seems to have solved the problem is potassium supplements. My potassium was slightly low or at the low end of "normal" on a couple of routine checks, so the doc prescribed supplements. That had made all the difference. So you might want to get your doc to check your potassium levels. Don't go freelancing with potassium, though, because excess potassium can cause its own problems.
     
    avatar
    CareersJunkie responded:
    Hi PeonyGurl, I've just come on here tonight searching for a cure for the same problem! So frustrating, I'm eating prunes, all bran, prune juice, good intake of fruit and veg, pulses, hot chilli dishes - all starting to become less effective. I've not tried Senna products since the law of 'diminishing returns' happened to me. (Taking larger and larger amounts to have the same effect). The GP prescribed powders for an oral solution, but that can cause bloating and swollen feet (it has). Does anyone have a magic bullet, without more drugs! Are there alternatives to verapamil?
     
    avatar
    cardiostarusa1 replied to CareersJunkie's response:
    Hi:


    "Are there alternatives to verapamil?"

    You should consult with your doctor(s) for some possible alternatives to verapamil (a calcium channel blocker, used to treat hypertension, angina pectoris and some arrhythmia).

    Take care,

    CardioStar*

    -

    -

    Patient resources


    KNOW
    your prescription drugs and KNOW them WELL

    WebMD

    Drugs A-Z

    http://www.webmd.com/drugs/index-drugs.aspx

    Ask A Patient

    Rate a drug, side effects, comments, etc.

    http://askapatient.com/rateyourmedicine.htm

    iGuard

    http://www.iguard.org

    -

    It's your future......be there.

    . .

    WebMD/WebMD forums does not provide medical advice, diagnosis or treatment.

    WebMD does not endorse any specific product, service, or treatment.
     
    avatar
    James Beckerman, MD, FACC responded:
    If it's the verapamil that is leading to the constipation, there are several alternatives that you could discuss with your doctor. No miracle drinks, fruits, or veggies! But it sounds like you are on a great track with your new diet plan.


    Helpful Tips

    Nix Grapefruit & Statin DrugsExpert
    Grapefruit & statin drugs can be a bad combination. Unlike other citrus fruits, grapefruit contains substances that disable certain ... More
    Was this Helpful?
    17 of 19 found this helpful

    Expert Blog

    The Heart Beat - James Beckerman, MD, FACC

    Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health General and Consultative Heart Care Center